Prescriptions: Science Or A Guessing Game?
For the last 19 years, I have tried a plethora of drugs. Adding this one to that one or decreasing this one by one-half. Still not working? Let’s add this one to it and see what happens!
The truth of the matter is, mental health doctors have had no idea what specific antidepressant a patient is in need of. There is no “one pill fits all.”
It’s more like, “Pick a pill, any pill. Try it for 6 weeks and let me know if it helps. Not helping? Then, pick a pill, any pill. Try it for 6 weeks …
Medicine “tweaking” is the only way for the prescribing doctor to find that unique blend of medications that will hopefully bring some normalcy back into the patient’s life.
In an earlier blog, “Hey, You Smiled” I shared that I had begun to systematically change from one antidepressant to a different one. When Part 1 of my story ended I was slowly being weaned off of my twice daily dose of 3 Lamictal tablets. Discontinuing this antidepressant was a 3-week process. When the day came that I was totally off of the Lamictal I began taking the new antidepressant, Depakote.
With great anticipation, I looked for any kind of improvement. Six weeks later … it was nowhere to be found.
No, quite the contrary.
In a previously written blog post, I described what the dark pit of desolation looked like. Well, now I found myself, once again, heading right towards it! Every day I found myself moving just a little bit closer to that ominous pit. I tried digging my heels into the ground attempting to slow down that which appeared to be inevitable.
I was so scared. I was desperately in need of help but I chose to do nothing. I kept hoping that I would start feeling better again soon. Finally, I admitted to myself that I was definitely headed in the wrong direction. So I searched frantically for somewhere that I could make a U-turn.
Just then I felt my knees buckle causing me to start falling. Before I could blink I found myself gliding uncontrollably down a slippery slope into that horrible pit. Sliding faster and faster, my mind began re-playing some of my most frightening memories. Memories of what it had been like to be imprisoned in complete darkness. I just had to stop this downward free fall.
Through tears of fear, sadness, helplessness and rapidly depleting hope, I picked up my cell phone and placed a call to my Psychiatrist. Her voicemail beeped and I quickly acknowledged that the new medication was making me feel worse. Confessing to her that once again I was very depressed and I was entertaining suicidal ideation. That I needed help and I needed it ASAP!
In a timely manner, my Psychiatrist did call me back and expressed that she thought that the Depakote was not working. Really? I don’t have a medical degree and basically, I don’t know much about science but this was a no-brainer! She told me to immediately stop taking the Depakote. This was done “cold turkey.” There was no time for weaning me off. My Psychiatrist told me to get back on the Lamictal. I was to take 1 pill for the next 2 days then take 2 pills. Two days after that add the 3rd pill of Lamictal.
Got it! I started praying that this change was going to work because the options were not very enticing. Within 36 hours my spirit had been resurrected and my battery was being recharged.
Looking towards the horizon something captured my attention. As the haze and darkness continued to disappear I saw a faint outline of something that I had seen before. It was as if the sunlight was being reflected off of a mirror. As quickly as it came it was gone. There it was again. This time it remained a bit longer.
Yes! I now knew what it was. It was still small but none the less I could see it.
What was it you ask?
A glimmer of hope!
God, thank you, for hearing my prayers and for keeping me safe during this frightening and difficult part of my journey.
WHAT I HAVE LEARNED
The grass is not always greener on the other side. The medication that works for some people doesn’t necessarily mean that it is going to work for me. Suffering in silence is dumb. Remember the good times … they will come again!